Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 5, 2015, 8:34 AM CDT for Borden County, Scurry County, Texas. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2015, 8:34 AM CDT (13:34 UTC)
- Expired
- May 5, 2015, 10:30 AM CDT
- In force
- 116 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 10:00 AM CDT | FLASH FLOOD | 5 S Gail, TX | SH 669 CLOSED AND BARRICADED SOUTH OF GAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 86 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 1.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
850 WGUS54 KMAF 051334 FFWMAF TXC033-415-051530- /O.NEW.KMAF.FF.W.0018.150505T1334Z-150505T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 834 AM CDT TUE MAY 5 2015 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN SCURRY COUNTY IN WEST TEXAS... BORDEN COUNTY IN WEST TEXAS... * UNTIL 1030 AM CDT * AT 833 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM A THUNDERSTORM NEAR GAIL...MOVING EAST AT 55 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ARAH... FLUVANNA... RANDALLS CORNER... DERMOTT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3253 10117 3253 10169 3296 10167 3296 10072 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 6:13 AM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 5, 6:13 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 AM CDT Tue May 5 2015
.UPDATE...
Update to extend the Flash Flood Watch over portions of the
forecast area, and issue the latest Aviation Discussion.
&&
.DISCUSSION...
Will extend portions of the Flash Flood Watch until 05/15Z as
backing flow ahead of a potent ua trough has resulted in the
continuation of convection over northern portions of the forecast
area. An outflow boundary over the northern reaches of the forecast
area is being intersected by a low level jet, and along with mid
level lift ahead of the mentioned shortwave trough, resulting in
said convection. There does not appear to be enough instability for
much in the way of severe thunderstorms, however heavy rainfall with
1 to 2 inch amounts do appear likely. Portions of Gaines, Andrews,
Dawson and Borden counties have been hit the hardest so far, and
unfortunately all of these may see another round of heavy rainfall.
Will extend the Watch in these counties. As far as Eddy and Lea
counties in New Mexico, it appears the tail end of the line of
convection will make it's way eastward out of southeastern Lea
County in the next hour, and is moving rapidly enough to leave these
counties out. Think the convection will begin to wane around 05/13Z
or 05/14Z as the low level jet decreases. Therefore, will not add
Scurry or Mitchell counties to the Watch. An update will follow
shortly.
&&
.AVIATION...
Thunderstorms will linger over at least KMAF past 05/12Z, otherwise
expect convection to stay north and east of the rest of the
terminals. MVFR ceilings will also affect KMAF, but there should be
clearing from west to east with only KHOB and perhaps KINK seeing
any lower ceilings. Southwest to westerly winds will increase and
become gusty by late this morning, but VFR conditions will
prevail.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH until 10 AM CDT this morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Dawson...Gaines.
&&
67
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 5, 6:40 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 640 AM CDT TUE MAY 5 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 640 AM CDT TUE MAY 5 2015 /540 AM MDT TUE MAY 5 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL LOOKS LIKELY THROUGH 10 AM CDT OVER GAINES, ANDREWS, DAWSON AND BORDEN COUNTIES IN WEST TEXAS. SINCE ANOTHER INCH OR TWO OF RAINFALL COULD STILL FALL IN THESE AREAS, THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT UNTIL THIS TIME. THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING, ESPECIALLY OVER THE EASTERN PERMIAN BASIN, STOCKTON PLATEAU AND LOWER TRANS PECOS ALONG A DRYLINE. SOME OF THE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS NEAR 60 MPH, QUARTER TO GOLF BALL SIZED HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REST OF THE WEEK, AND INTO NEXT WEEKEND, BUT MAINLY OVER THE PERMIAN BASIN. SOME OF THE STORMS COULD BE SEVERE, BUT MORE DETAILED INFORMATION WILL BE FORTHCOMING ON THE TIMING AND LOCATION AS WE NEAR THOSE TIME FRAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 5, 5:49 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 549 AM CDT TUE MAY 5 2015 NMZ033-034-TXZ050-059-051130- LOVING-ANDREWS-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY- 449 AM MDT TUE MAY 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTH CENTRAL LOVING...SOUTHEASTERN LEA AND SOUTHWESTERN ANDREWS COUNTIES UNTIL 530 AM MDT/630 AM CDT/... AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF JAL AT 448 AM MDT/548 AM CDT/...MOVING EAST NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND 50 MPH WINDS ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3252 10307 3210 10306 3194 10358 3229 10353 TIME...MOT...LOC 1048Z 253DEG 20KT 3221 10341
Local storm report, May 5, 6:58 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 AM CDT TUE MAY 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 7 SE KENT 31.00N 104.14W
05/04/2015 E1.75 INCH JEFF DAVIS TX PUBLIC
STARTED AT 308 PM AND ENDED AT 325 PM.
0408 PM HAIL 10 W BALMORHEA 30.98N 103.91W
05/04/2015 E1.75 INCH REEVES TX EMERGENCY MNGR
0447 PM HAIL 1 N SARAGOSA 31.04N 103.66W
05/04/2015 E1.75 INCH REEVES TX LAW ENFORCEMENT
GOLFBALL SIZE HAIL ONGOING
0500 PM HAIL 8 WSW MENTONE 31.67N 103.73W
05/04/2015 E1.75 INCH REEVES TX EMERGENCY MNGR
GOLF BALL SIZE HAIL 4 MILES N OF THE US 285/302
INTERSECTION ALONG US 285.
0530 PM HAIL 13 W MENTONE 31.71N 103.82W
05/04/2015 E0.88 INCH REEVES TX BROADCAST MEDIA
NICKEL SIZE HAIL ALONG HIGHWAY 285 IN REEVES CO
0530 PM HAIL 10 NW MENTONE 31.81N 103.72W
05/04/2015 E0.88 INCH LOVING TX BROADCAST MEDIA
0550 PM HEAVY RAIN 1 SW SEAGRAVES 32.93N 102.58W
05/04/2015 M3.96 INCH GAINES TX MESONET
REPORTED BY TEXAS TECH MESONET IN THE PAST HOUR.
0556 PM FLASH FLOOD SEAGRAVES 32.94N 102.57W
05/04/2015 GAINES TX EMERGENCY MNGR
FLOODING AT HWY 385/83. STRANDED VEHICLES AT MCADOO
CURVE. WATER COVERING ALL FOUR LANES OF TRAFFIC.
0623 PM HAIL 26 W FORT STOCKTON 30.89N 103.32W
05/04/2015 M1.75 INCH PECOS TX TRAINED SPOTTER
REPORTED ALONG INTERSTATE 10.
0650 PM HAIL 24 W FORT STOCKTON 30.89N 103.29W
05/04/2015 M1.50 INCH PECOS TX PUBLIC
GOLF BALL TO PING PONG BALL COVERING THE GROUND
0713 PM HAIL 19 W FORT STOCKTON 30.89N 103.21W
05/04/2015 E1.75 INCH PECOS TX PUBLIC
HAIL REPORTED ALONG 1-10 AT EXIT 237
0732 PM HAIL 10 W FORT STOCKTON 30.89N 103.05W
05/04/2015 E1.50 INCH PECOS TX EMERGENCY MNGR
AT THE INTERSECTION IF I-10 AND HIGHWAY 67
0753 PM HAIL FORT STOCKTON 30.89N 102.89W
05/04/2015 E1.50 INCH PECOS TX FIRE DEPT/RESCUE
GOLF BALL TO PING PONG BALL SIZE HAIL
0800 PM FLASH FLOOD 20 W FORT STOCKTON 30.89N 103.22W
05/04/2015 PECOS TX PUBLIC
WATER FLOWING OVER ACCESS ROAD AT INTERSTATE 10 AT MILE
MARKER 235
0800 PM HAIL FORT STOCKTON 30.89N 102.89W
05/04/2015 E1.00 INCH PECOS TX TRAINED SPOTTER
0801 PM HAIL FORT STOCKTON 30.89N 102.89W
05/04/2015 E1.75 INCH PECOS TX TRAINED SPOTTER
FALLING AT THE INTERSECTION OF HWY 285/385 IN MESA VIEW
NEIGHBORHOOD.
0817 PM HAIL 4 S FORT STOCKTON 30.83N 102.89W
05/04/2015 E2.00 INCH PECOS TX TRAINED SPOTTER
0820 PM FLASH FLOOD FORT STOCKTON 30.89N 102.89W
05/04/2015 PECOS TX EMERGENCY MNGR
TWO FEET OF WATER OVER I-10 FROM MILE MARKER 256 INTO
DICKINSON BLVD
0943 PM HAIL 7 WSW PYOTE 31.50N 103.23W
05/04/2015 E2.50 INCH WARD TX PUBLIC
ON I-20 BETWEEN MILE MARKER 59 AND 62.
1019 PM HAIL 7 SSW GRANDFALLS 31.25N 102.90W
05/04/2015 M1.00 INCH PECOS TX TRAINED SPOTTER
MEASURED 1.17 INCHES WITH A MICROMETER.
1030 PM HAIL 2 W PYOTE 31.54N 103.16W
05/04/2015 E1.25 INCH WARD TX LAW ENFORCEMENT
HALF DOLLAR HAIL COVERING I-20 BETWEEN MILE MARKERS 58
AND 66
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:10 PM CDT | Special Weather Statement | MAF | Dawson | 35 min |
| May 4, 7:29 PM CDT | Tornado Warning | MAF | Pecos | 31 min |
| May 4, 7:42 PM CDT | Special Weather Statement | MAF | Reeves | 33 min |
| May 4, 7:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| May 4, 7:57 PM CDT | Areal Flood Advisory | MAF | Dawson | 2 hr |
| May 4, 8:08 PM CDT | Flash Flood Warning | MAF | Pecos, Reeves | 4 hr |
| May 4, 8:25 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 4, 8:27 PM CDT | Special Weather Statement | MAF | Reeves | 33 min |
| May 4, 8:30 PM CDT | Special Weather Statement | MAF | Borden | 30 min |
| May 4, 8:34 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 4, 8:42 PM CDT | Areal Flood Advisory | MAF | Borden | 3 hr |
| May 4, 8:47 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| May 4, 8:51 PM CDT | Special Weather Statement | MAF | Loving | 24 min |
| May 4, 8:55 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 65 min |
| May 4, 8:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 4, 9:04 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 41 min |
| May 4, 9:14 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 4, 9:46 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 44 min |
| May 4, 9:53 PM CDT | Special Weather Statement | MAF | Dawson | 37 min |
| May 4, 9:54 PM CDT | Flash Flood Warning | MAF | Reeves, Ward | 3 hr |
| May 4, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 62 min |
| May 4, 10:00 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 60 min |
| May 4, 10:12 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| May 4, 10:12 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 63 min |
| May 4, 10:22 PM CDT | Areal Flood Advisory | MAF | Pecos | 4 hr |
| May 4, 10:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 45 min |
| May 4, 10:54 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| May 4, 10:57 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| May 4, 11:18 PM CDT | Special Weather Statement | MAF | Crane | 27 min |
| May 4, 11:28 PM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 6 hr |
| May 4, 11:38 PM CDT | Special Weather Statement | MAF | Borden | 37 min |
| May 4, 11:44 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 46 min |
| May 5, 12:14 AM CDT | Flash Flood Warning | MAF | Borden | 6 hr |
| May 5, 12:30 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 45 min |
| May 5, 1:16 AM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| May 5, 1:31 AM CDT | Special Weather Statement | MAF | Scurry | 44 min |
| May 5, 1:39 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| May 5, 3:51 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| May 5, 4:27 AM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| May 5, 4:33 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 5, 5:21 AM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| May 5, 5:49 AM CDT | Special Weather Statement | MAF | Loving | 41 min |
| May 5, 6:06 AM CDT | Flash Flood Warning | MAF | Dawson, Gaines | 4 hr |
| May 5, 6:29 AM CDT | Areal Flood Advisory | MAF | Andrews, Gaines, Winkler | 3 hr |
| May 5, 2:55 PM CDT | Special Weather Statement | MAF | Howard | 35 min |
| May 5, 3:13 PM CDT | Tornado Warning | MAF | Borden, Howard | 32 min |
| May 5, 3:41 PM CDT | Tornado Warning | MAF | Borden, Howard | 34 min |
| May 5, 3:55 PM CDT | Special Weather Statement | MAF | Scurry | 35 min |
| May 5, 4:02 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 43 min |
| May 5, 4:20 PM CDT | Special Weather Statement | MAF | Mitchell | 25 min |
| May 5, 4:37 PM CDT | Special Weather Statement | MAF | Mitchell | 23 min |
| May 5, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 5, 4:45 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 60 min |
| May 5, 5:05 PM CDT | Tornado Warning | MAF | Mitchell | 40 min |
| May 5, 5:32 PM CDT | Special Weather Statement | MAF | Scurry | 28 min |
| May 5, 5:47 PM CDT | Special Weather Statement | MAF | Mitchell | 43 min |
| May 5, 6:46 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| May 5, 6:54 PM CDT | Special Weather Statement | MAF | Mitchell | 36 min |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.